Alert archive / Mississippi / Special Weather Statements in 2012

Special Weather Statement, NWS Memphis, TN

August 9, 2012Chickasaw County, Mississippi

NWS Memphis, TN issued this special weather statement at Aug 9, 2012, 5:43 AM CDT for Chickasaw County, Mississippi. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2012, 5:43 AM CDT (10:43 UTC)
Expired
Aug 9, 2012, 6:15 AM CDT
In force
32 min
Issued by
NWS Memphis, TN

County Chickasaw County, MS

The radar

The Columbus AFB radar (KGWX), 45 km from the middle of the area, began a volume at 10:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 10.7 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2012-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1690 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2012-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1690 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1260 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

823 
WWUS84 KMEG 091043
SPSMEG

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
543 AM CDT THU AUG 9 2012

MSZ023-024-091115-
MONROE MS-CHICKASAW MS-
543 AM CDT THU AUG 9 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 615 AM CDT FOR...

  SOUTHERN CHICKASAW COUNTY IN NORTHEAST MISSISSIPPI...
  WESTERN MONROE COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED 5
MILES SOUTHEAST OF HOUSTON AT 542 AM CDT...MOVING EAST AT 15 MPH.

VERY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING 
STRIKES ARE EXPECTED WITH THIS THUNDERSTORM.

PEOPLE IN CHICKASAW AND MONROE COUNTIES...INCLUDING LOCATIONS NEAR
ABERDEEN...HOUSTON AND OKOLONA...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3377 8872 3381 8873 3381 8892 3376 8892
      3375 8893 3375 8901 3393 8906 3406 8854
      3378 8853
TIME...MOT...LOC 1042Z 259DEG 15KT 3385 8892

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this special weather statement went out at Aug 9, 4:18 AM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 9, 4:18 AM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
418 AM CDT THU AUG 9 2012

.DISCUSSION...

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT.

A CLUSTER OF THUNDERSTORMS IS ONGOING THIS MORNING OVER NCTRL MS.
THEY HAVE ACTUALLY EXPANDED IN THE PAST HOUR OR SO. THIS ACTIVITY
IS IN ASSOCIATION WITH A WEAK PERTURBATION AT 500 MB...WHICH IS
EXPECTED TO SLIDE EAST THIS MORNING. ANOTHER FAIRLY WEAK
DISTURBANCE OVER SRN MO WILL ROTATE SOUTHEAST ACROSS THE MIDSOUTH
LATER THIS MORNING AND THIS AFTERNOON. THIS WILL SPARK OFF
ADDITIONAL THUNDERSTORMS AS THE ATMOSPHERE BECOMES MODERATELY
UNSTABLE. THINK IT WILL LEAD TO MORE COVERAGE ACROSS THE EASTERN
SECTIONS TODAY AS IT WILL BE ENCROACHING ON THE WESTERN AREAS
BEFORE INSTABILITY BUILDS SUFFICIENTLY. THUS...MAINTAINED LOW POPS
WEST AND MODERATE POPS EAST. A FEW STORMS COULD REACH SEVERE
LIMITS DUE TO STEEP MID LEVEL LAPSE RATES...BUT ONLY 20 KTS AT 500
MB WILL PRECLUDE A MORE WIDESPREAD EVENT AND KEEP STORMS PULSY AND
IN MULTICELL CLUSTERS. THE WAVE MAY PUSH EAST OF THE DELTA BY LATE
AFTERNOON WITH RISING THICKNESSES AS THERMAL RIDGE BUILDS
SOUTHWARD IN ADVANCE OF A COLD FRONT. THUS...THE TEMPERATURE
GRADIENT FROM THE LOW 90S SOUTHEAST TO THE UPPER 90S NORTHWEST.

THE TROUGH WILL DIG INTO THE OHIO VALLEY TONIGHT. ANOTHER WAVE
WILL ROTATE SOUTH BEHIND THE TROUGH WHICH MAY KICK OFF ADDITIONAL
STORMS TONIGHT AHEAD OF THE SURFACE FRONT. LOOKS A BIT MORE
MARGINAL ON THE INSTABILITY SIDE...BUT THE FRONT SHOULD ERODE THE
CAP SOME.

BY EARLY FRIDAY MORNING THE FRONT WILL BE LOCATED ROUGHLY ALONG
I-40. STORMS WILL CONTINUE TO BE A POSSIBILITY ANYWHERE SOUTH OF
THE FRONT...BUT RAPID DRYING BEHIND IT SHOULD SHUT DOWN CHANCES
QUICKLY WITH ITS PASSAGE. CANNOT RULE OUT A FEW STRONG STORMS
FRIDAY MORNING ACROSS NRN MS...BUT SEVERE WEATHER LOOKS UNLIKELY.

MUCH COOLER AIR WILL ACCOMPANY THE TROUGH FOR THE WEEKEND.
TEMPERATURES SHOULD BE SEVERAL DEGREES BELOW AVERAGE...WITH
OVERNIGHT LOWS IN THE 50S PROBABLE ACROSS PORTIONS OF WEST
TENNESSEE.

.LONG TERM...MONDAY THROUGH WEDNESDAY.

RETURN SURFACE FLOW AND A WARM FRONT WILL PUSH NORTHEAST AS THE
RIDGE BUILDS AGAIN OVER THE SOUTHERN PLAINS. THIS FRONT AND SOME
WEAK DISTURBANCES EMBEDDED WITHIN THE NORTHWEST FLOW ALOFT MAY
KICK OFF STORMS FROM TIME TO TIME EARLY NEXT WEEK. TEMPERATURES
AND HUMIDITY WILL REBOUND TO NORMAL LEVELS DURING THIS TIME.

BORGHOFF

&&

.AVIATION...

06Z TAF SET

ISOLATED THUNDERSTORMS CONTINUE ALONG A BOUNDARY MOVING NORTHEAST
ACROSS SOUTHWEST TENNESSEE. MAINTAINED VCTS IN KMEM AND KMKL TAFS
FOR THE NEXT COUPLE OF HOURS AS THIS BOUNDARY LIFTS NORTHEAST WITH
ISOLATED CONVECTION POTENTIALLY IMPACTING INBOUND/OUTBOUND
AIRCRAFT AT BOTH SITES. OUTFLOW FROM TSRA ARE ALSO LIKELY THE
CAUSE OF GUSTY WINDS AT KMEM FOR THE SHORT TERM. WINDS SHOULD
RETURN TO 7 KTS OR LESS OVER THE NEXT FEW HOURS. EXPECT SHRAS/TSRAS TO
BEGIN REDEVELOPING AROUND SUNRISE OVER NORTH MISSISSIPPI AND HAVE
ADDED VCSH WORDING TO KTUP AT 11Z. ADDITIONAL DEVELOPMENT WILL
OCCUR OVER THE REST OF THE CWA BETWEEN 14-18Z AS COLD FRONT
APPROACHES THE AREA. FRONT WILL MOVE INTO KJBR AROUND 00Z. HAVE
ADDED TEMPO WORDING DURING THIS TIME. EXPECT TSRA ACTIVITY TO DIE
OUT EAST OF THE MISSISSIPPI RIVER BY 1Z...LEAVING LINE NEAR FRONT.
LINE OF TSRA MAY BEGIN TO APPROACH KMEM BY 4Z...HAVE REINTRODUCED
VCTS WORDING AT THAT TIME. SW TO WSW WINDS AT 8-10 KTS EXPECTED
OVER THE AREA AFTER 13-14Z.

KRM/JLH

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  96  74  86  67 /  40  40  20   0
MKL  93  70  83  57 /  40  50  20   0
JBR  96  71  86  62 /  30  30  10   0
TUP  92  73  88  64 /  40  40  40  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Aug 9, 3:43 AM CDT, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
343 AM CDT THU AUG 9 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-101045-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
343 AM CDT THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
ACROSS THE ENTIRE MIDSOUTH. A FEW STORMS WILL BE CAPABLE OF
PRODUCING LARGE HAIL AND STRONG DOWNBURST WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FEW STRONG THUNDERSTORMS ARE POSSIBLE OVER NORTHERN MISSISSIPPI
FRIDAY MORNING...OTHERWISE THE PROBABILITY FOR WIDESPREAD HAZARDOUS
WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

BORGHOFF

In the hours before

Special weather statement, Aug 9, 5:43 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
543 AM CDT THU AUG 9 2012

MSZ023-024-091115-
MONROE MS-CHICKASAW MS-
543 AM CDT THU AUG 9 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 615 AM CDT FOR...

  SOUTHERN CHICKASAW COUNTY IN NORTHEAST MISSISSIPPI...
  WESTERN MONROE COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED 5
MILES SOUTHEAST OF HOUSTON AT 542 AM CDT...MOVING EAST AT 15 MPH.

VERY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES ARE EXPECTED WITH THIS THUNDERSTORM.

PEOPLE IN CHICKASAW AND MONROE COUNTIES...INCLUDING LOCATIONS NEAR
ABERDEEN...HOUSTON AND OKOLONA...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3377 8872 3381 8873 3381 8892 3376 8892
      3375 8893 3375 8901 3393 8906 3406 8854
      3378 8853
TIME...MOT...LOC 1042Z 259DEG 15KT 3385 8892

Nearby

Special Weather Statements in Mississippi, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.